Category: 

What Are the Most Common Biotin Side Effects?

Cystic acne on the jawline and chin is the most common side effect of biotin.
Tightness and pain in the chest is a sign of a possible biotin allergy.
Nausea can be a sign of possible biotin allergy.
Whole grain breads and cereals are high in biotin, which is also known as vitamin B7.
Biotin supplements rarely cause side effects.
Article Details
  • Originally Written By: Grace A. Zuccarello
  • Revised By: A. Pasbjerg
  • Edited By: C. Wilborn
  • Last Modified Date: 11 November 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
Mandarin Chinese is most commonly spoken language in the world.  more...

November 24 ,  1971 :  A man hijacked a plane, parachuted out with $200,000 US Dollars (USD) and was never seen again.  more...

Biotin, or vitamin B7, is a water-soluble vitamin that typically causes no side effects, even in those who take it in high doses. Those who do experience side effects most often report cystic acne breakouts that clear up when they stop taking the supplement. Certain people also have allergic reactions to it, and taking it with certain medications can make them less effective. Pregnant women should not take biotin without consulting a healthcare professional because of a very low possibility of miscarriage.

Acne

The most common biotin side effect is breakouts of cystic acne along the jawline and chin. It's not clear why this happens, but many cases subside after a few weeks, and almost all stop after a person stops taking the supplement. Lowering the dosage to 2,500 mcg or less per day can help decrease this effect, as can drinking lots of water. Different people experience different frequencies of acne with the vitamin, so preventing the problem may involve trial and error to find the right dosage.

Allergies

Ad

Allergic reactions are another of the potential, if uncommon, biotin side effects. Many people who do have allergies to this supplement are also allergic to cobalt and cobalamin (vitamin B12), though this is not always the case. The most common symptoms of a reaction to vitamin B7 are tightness and pain in the chest, swelling in the face and throat, nausea, and an itchy rash. Anyone with these symptoms should seek medical attention immediately, as this type of reaction can be fatal.

Miscarriage

Several studies have shown that high doses of biotin given to pregnant rats may increase their risk of miscarriage. It's not clear why this happens, though, or whether it would have the same effect on humans. To be on the safe side, pregnant women should not take B7 supplements without talking to their medical provider first.

Interactions

Biotin also interacts with some anti-seizure medications and drugs to reduce cholesterol, making them less effective. Additionally, it helps the metabolism, including regulating blood sugar levels and carbohydrate functions, which means that it can have an effect on blood glucose levels when taken in high doses. People taking anticonvulsants, cholesterol-lowering medications, or those with insulin sensitivity or diabetes should consult a medical professional before taking biotin to avoid any potential interactions.

Life-threatening interactions with this substance are extremely rare. The only recorded case is of a woman who experienced a life-threatening lung and chest condition called eosinophilic pleuropericardial effusion after she ingested a large amount of vitamin B7 along with vitamin B5. She recovered once she stopped using both vitamins. It is not known whether her condition stemmed from biotin side effects, vitamin B5 side effects, a combination of the two, or something else.

Prevention

People can greatly reduce their chance of biotin side effects by taking supplements in the recommended dosage, which is generally around 30 mcg/day for adults and between 5 and 10 mcg for infants and children. Since it's water-soluble, drinking more fluids can also help flush any extra B7 out of the body. Other people prefer to avoid taking biotin in supplement form altogether and get theirs from dairy products, nuts, salmon, and whole grain products.

Ad

More from Wisegeek

You might also Like

Discuss this Article

anon951899
Post 10

I had acne exactly like this for years. It turns out it was the result of a fluoride allergy, caused by toothpaste, and is apparently very common. If you're suffering from a skin condition like this, seriously try buying some fluoride-free toothpaste and wait a month or so. I honestly believe it will work!

anon943474
Post 9

Does biotin cause sleeplessness?

anon341194
Post 8

I've been taking Biotin for about a week and there's been tightness in my chest when I sneeze or cough. I recently woke up with a sore throat. Because nothing else in my lifestyle has changed, I'm pretty confident biotin is causing this.

anon337962
Post 7

I have been taking biotin for about three weeks now and I don't have any side effects. I have gained 4kg in that time but I don't know if that is down to biotin. Does anyone know if it makes you gain weight?

Mor
Post 6

@croydon - Something people might need to keep in mind if they are taking vitamin supplements AND drinking those energy drinks. That might be why they are getting too much biotin.

I don't really see the point in taking so much biotin that you'll be getting biotin overdose side effects. It's not going to help you more the more you get of it, it's only going to make you feel better if you haven't been getting enough.

B vitamins are water soluble as it says in the article, so it's a good idea to have them regularly, since they don't stay in your body. But taking huge amounts at a time doesn't work. It's better to have a little bit, regularly.

croydon
Post 5

@SarahGen - I doubt it. If anything it would have the opposite effect, since having a vitamin B deficiency is usually associated with being tired. That's why a lot of energy drinks and also those effervescent tablet drinks are supplying you with various vitamin B types including biotin.

So, if you've got a deficiency you might be feeling quite tired and often people will eat more and not get enough exercise when they feel like that. Taking supplements can help.

discographer
Post 4

@anon260400-- I know! Me too! It also took me a while to figure out that my acne is one of biotin supplement side effects.

Have you tried lowering your dose? Right now I'm taking 30mcg and I don't have acne. You might want to do that if you don't want to quit completely.

stoneMason
Post 3

I think I'm allergic to biotin. Either that or I accidentally overdosed on it.

I took it once three months ago, and the next day, I woke up with a terrible rash. I also vomited twice that day. I have never taken it again.

I have a cousin though who takes it regularly without any side effects. I guess it's just me.

SarahGen
Post 2

Do biotin vitamin supplements cause weight gain?

anon260400
Post 1

This information is incredibly helpful. I have been taking high doses of hair, skin and nail vitamins for four years. My hair and nails are beautiful, but my skin has been horrible. I have been on three acne medications for years. I have tried three different methods of birth control.

I ran out of my hair, skin and nails pills for three months and my skin was perfect. I started taking the vitamins again six weeks ago. For the last four weeks, my skin has been terrible. I wish I had found this information years ago. I would have saved myself a ton of anguish, time, and money.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email